Category: 

What Is Acetaminophen Poisoning?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 21 August 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Acetaminophen is a medication that is used to treat pain and fever and is available both over the counter and with a prescription. If this medication is taken at higher dosages than recommended on the accompanying packaging, a condition known as acetaminophen poisoning may occur. Some of the early signs of acetaminophen poisoning may include loss of appetite, nausea, or vomiting. If left untreated, poisoning may lead to liver damage, and from there multi-organ failure or even death may occur.

Those with acetaminophen poisoning often will not experience any symptoms for several hours or even a couple of days after taking too much of this medication. When symptoms do begin, they typically start with a general feeling of being unwell, which may be accompanied by nausea and vomiting. Abdominal pain or cramping may be present in some people.

Additional signs of potential poisoning may include upset stomach, diarrhea, or excessive sweating. Some patients may develop a condition known as jaundice, which causes the skin or the white portions of the eyes to appear yellow. Seizures or a partial or complete loss of consciousness is possible as well.

Ad

This medication is metabolized, or processed, by the liver. For this reason, liver damage is common when acetaminophen poisoning occurs. This damage may become so severe in some cases that a liver transplant becomes necessary in order to save the life of the patient. A liver transplant is a major surgery, and medications will need to be taken every day for the remainder of the patient's life in an attempt to prevent the body from rejecting the new, healthy organ.

In some cases, acetaminophen poisoning may cause the kidneys or the pancreas to stop functioning properly. This may occur either with or without serious damage to the liver. Medications, fluids, and hospitalization are common with pancreas problems, with surgery being a last resort due to how easily the pancreas can be damaged. If the kidneys stop working properly, dialysis or kidney transplant may become necessary.

Acetaminophen poisoning may become fatal if the various organs of the body begin to fail. When multiple organs stop working well enough to support the life of the patient, transplants may not be an option. Emergency medical help should be sought immediately any time that a patient believes that acetaminophen has been taken in larger doses than recommended by the manufacturer or prescribed by a doctor.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email